MAUDE Adverse Event Report: DEPUY ORTHOPAEDICS INC US PFC*SIGMA/RD/DOME PAT 3PEG,38; SIGMA KNEE PRIMARY : KNEE PATELLA

DEPUY ORTHOPAEDICS INC US PFC*SIGMA/RD/DOME PAT 3PEG,38; SIGMA KNEE PRIMARY : KNEE PATELLA
Catalog Number 960112
Medical Device Problem Code Naturally Worn (2988)
Health Effect - Clinical Code Pain (1994)
Date of Event 08/16/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Product complaint # (b)(4).This report is being submitted pursuant to the provisions of 21 cfr, part 803 (and/or part 4, as applicable).This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by depuy synthes, or its employees that the report constitutes an admission that the product, depuy synthes, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Event or Problem Description
Patient was revised due to anterior knee pain.The patella implant had become loose.There was wear on the patella medially due to patient's patella tendon tracking laterally.A revision surgery was performed and the 38 sigma patella was removed.The cement (unknown manufacturer) was attached well to the patella implant and in the patella drill holes.Due to lateral patella tracking issues and remnant of natural patella, a new patella implant was not implanted.Doi: (b)(6) 2021.Dor: (b)(6), 2023.Affected side: left knee.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).Investigation summary : it was reported that patient was revised due to anterior knee pain.New xrays (which are attached) were reviewed, it showed the patella implant has become loose.Unknown if the patient fell or had any trauma which cased the patella to loosen.There was wear on the patella medially (picture attached), due to patient's patella tendon tracking laterally.A revision surgery was performed and the 38 sigma patella (960113/d21021538) was removed.The cement (unknown manufacturer) was attached well to the patella implant and in the patella drill holes.Due to lateral patella tracking issues and remnant of natural patella, a new patella implant was not implanted.The surgeon would have changed the poly to wash out the knee thoroughly, however there is a backorder issue for a sigma cr size 5/10mm poly in their territory.So unfortunately the original poly had to remain in.There was no surgical delay for this procedure.Doi: (b)(6) 2021, dor: (b)(6) 2023, affected side: left knee.The photo was returned to depuy synthes for evaluation.(b)(4).Visual analysis of the photo revealed that pfc*sigma/rd/dome pat 3peg,38 had wear at the convex surface of the patella.Additionally, damage at the edge of device was observed, most likely caused during extraction process.With the information provided is not possible to determine a potential cause at this moment, however in support of the evaluation performed, the observed damage of the pfc*sigma/rd/dome pat 3peg,38 may have been caused by exposure to irregularities in the weight loading of the device and moments generated.The mode of failure of the device is multi-factorial and consideration must be given to all other potential influences such as surgical process, patient variables (e.G.Activity level and use), anatomical considerations and patient changes over time.Any conclusions from the investigational input provided have to be placed into context with all other relevant factors.As the device was not returned, an as-received condition could not be assessed, and a dimensional inspection and document/specification review were not completed.As part of depuy synthes quality process, all devices are manufactured, inspected, and released to approved specifications.The overall complaint was confirmed for pfc*sigma/rd/dome pat 3peg,38.There is no indication that a design or manufacturing issue has caused the complaint condition and hence the root cause cannot be determined.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post-market safety surveillance activities.Device history lot : the product investigation found no evidence suspecting an error in the manufacturing or material that would be a contributing factor in the reported allegation(s).A manufacturing records evaluation (mre) was not performed.
 
Event or Problem Description
Additional information was received and stated that the reason for the washout was due to the loosened patella.The patella was tracking laterally and was suspected to have caused the loosening issue.There was cement on the patella and the patella implant.

Common Device Name
SIGMA KNEE PRIMARY : KNEE PATELLA
Manufacturer (Section D)
DEPUY ORTHOPAEDICS INC US
700 orthopaedic drive
warsaw IN 46581 0988
Manufacturer (Section G)
JJMSZ PLANT FOR STK. & N-STK.
no. 299, changyang street
suzhou industrial park
suzhou, jiangsu
Manufacturer Contact
kate karberg
700 orthopaedic dr.
warsaw, IN 46581-0988
3035526892
MDR Report Key17652271
Report Number1818910-2023-17886
Device Sequence Number6314259
Product Code JWH
UDI-Device Identifier10603295232681
UDI-Public10603295232681
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
P830055
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Device Explanted Year2023
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number960112
Device Lot NumberD21021538
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/16/2023
Supplement Date Received by Manufacturer09/08/2023
Initial Report FDA Received Date08/30/2023
Supplement Report FDA Received Date09/11/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured02/17/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
HP QUICK DRILL PINSSTERILE 4 PACK; HP STRL THREADED PINS HEADED; MBT POR KEEL TIB TRAY SZ6; PFC*SIGMA/RD/DOME PAT 3PEG,38; SIG C/R POROCOAT FEM LT SZ 5; SIG RP AOX CRV INS SZ5 10; UNKNOWN BONE CEMENT
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown